Arlington, VA — The US Food and Drug Administration has released a warning about hand sanitizers that may potentially be contaminated with methanol (methyl alcohol). The American Association of Poison Control Centers (AAPCC) would like to join and emphasize that this is not merely a cautionary note.
Methanol has a long history of severe toxicity and led to the term “blind drunk” because of its potential to damage the optic nerve. There have been historical outbreaks of poisoning both from ingesting methanol but most importantly from topical administration of substances containing methanol. This is especially concerning for children as they have a much higher surface area to weight ratio and are more likely to become sick from a topically applied poison than adults.
Adverse effects for the general population: Depending on the concentration of the product and amount
ingested, some patients may experience nausea, vomiting and abdominal pain. Additional symptoms may include headache, dizziness, drowsiness, and slurred speech. These potentially contaminated products have varying concentrations of methanol which means that ingestion may be extremely dangerous with toxicity including coma, respiratory depression, seizures, blindness and death.
We would like to promote the concerns of the FDA and join in warning people to stop using them immediately and dispose of these products carefully.
If you have questions or feel you are having an adverse reaction to hand sanitizer containing methanol, please contact your regional poison control center at 1-800-222-1222 for advice.